Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Flagstaff, AZ

February 11, 2005Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 11, 2005, 4:00 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2005, 4:00 PM MST (23:00 UTC)
Expired
Feb 11, 2005, 8:00 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 112313
FFWFGZ
AZC005-007-025-120300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST FRI FEB 11 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...PRESCOTT VALLEY...PRESCOTT...CHINO
  VALLEY...CAMP VERDE...PAYSON

* UNTIL 800 PM MST

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASTLE HOT SPRINGS...YOUNG...YARNELL...WILHOIT...TONTO VILLAGE...
  STRAWBERRY...STAR VALLEY...RYE...ROCK SPRINGS...PINE...MAYER...
  JAKES CORNER...CROWN KING...CORDES JUNCTION...CONGRESS...BUMBLE
  BEE...BLACK CANYON CITY...AND BAGDAD.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO AGUA FRIA RIVER NEAR 
MAYER TO ROCK SPRINGS...BLACK CANYON CREEK FROM THE BRADSHAW 
MOUNTAINS TO THE CONFLUENCE WITH THE AGUA FRIA...HUMBUG CREEK... 
TONTO CREEK..BURRO CREEK...AND THE VERDE RIVER.

AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN WAS INCREASING IN COVERAGE AND INTENSITY ACROSS PORTIONS OF 
GILA AND YAVAPAI COUNTIES. TRAINED SPOTTERS HAVE REPORTED 
SIGNIFICANT RISES IN SOME STREAMS AND THIS ADDITIONAL RAINFALL MAY 
RESULT IN FLASH FLOODING.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUS WARNING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3379 11075 3419 11077 3512 11337 3402 11335
      3401 11272 3391 11232 3405 11215 3400 11144
      3381 11113

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 10:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 10:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
1030 AM MST FRI FEB 11 2005

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO BRING RAIN WITH
HIGH ELEVATION SNOW TO THE STATE THROUGH EARLY SUNDAY. RAIN WILL
BECOME HEAVY AT TIMES AND SIGNIFICANT RAINFALL TOTALS CAN BE
EXPECTED. THE HEAVIEST RAINS WILL BEGIN THIS AFTERNOON AND CONTINUE
THROUGH SATURDAY MORNING. IMPROVING WEATHER CONDITIONS ARE SEEN FOR
SUNDAY AND INTO THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...WIDESPREAD LIGHT TO MODERATE PRECIPITATION HAS BEEN
OCCURRING FOR MOST OF THE NIGHT AND WILL CONTINUE THROUGH THE DAY.
STATE PRECIPITATION SUMMARY SHOWS IMPRESSIVE PRECIPITATION COVERAGE
WITH NEARLY EVERY GUAGE REPORTING PRECIP...GENERALLY .25 TO 1.0
INCHES. RADAR INDICATING HEAVIEST PRECIPITATION HAS OCCURRED NEAR
THE WILLOW FIRE BURN AREA...ESTIMATING 1 TO 3 INCHES SO FAR...AND
PUNKIN CENTER REPORT OF 1.56 INCHES CORROBORATES ESTIMATES.

SO FAR...DYNAMICS APPEAR WEAK TO SUPPORT SUCH A LARGE AMOUNT OF
PRECIP AS UPSLOPE FLOW IS WEAK WITH UPSLOPE FLOW ONLY 20 TO 30 KTS
SO FAR WITH WEAK WARM ADVECTION. DONT SEE THIS LETTING UP AT ALL
BEFORE BETTER DYNAMICS RESULTING FROM ADVECTION OF VORTICITY CENTER
INTO THE AREA BEGINNING THIS AFTERNOON IN YAVAPAI COUNTY AND
SWINGING NORTHEASTWARD THROUGH THE NIGHT. THEREFORE...WE WILL BE
LOOKING AT THE HEAVIEST PRECIP OCCURRING THIS AFTERNOON AND
OVERNIGHT. FURTHERMORE...LAPSE RATES WILL INCREASE COINCIDENT WITH
THE UPPER LEVEL LOW CENTER IMPROVING VERTICAL MOTION AND SPREADING
HEAVIER PRECIP INTO THE LCR VALLEY OVERNIGHT. AS SUCH...GENERAL
STORM TOTAL ACCUMULATIONS AROUND 2 INCHES ALONG AND SOUTH OF THE RIM
CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS. GFS AND HPC PRECIP
FORECASTS CONSISTENT WITH THESE AMOUNTS. WITH SATURATED SOILS AND
SNOW MELT ADDING TO THE RUNOFF...FLOODING LEVELS SHOULD BE SIMILAR
TO IF NOT EXCEEDING THOSE FROM THE END OF DECEMBER.

STORM SHOULD BE TAPERING OFF SATURDAY NIGHT AS VORT CENTER MOVES
EAST OF THE STATE.

ONTON
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
SATURDAY EVENING ZONES 004>008-015>018-037-038.

&&
Hazardous weather outlook, Feb 11, 7:15 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 AM MST FRI FEB 11 2005

AZZ004>018-037>040-121400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
715 AM MST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL AFFECT ARIZONA TODAY THROUGH SATURDAY
AFTERNOON...BRINGING WIDESPREAD HEAVY RAIN TO THE AREA. THE HEAVIEST
RAINFALL IS EXPECTED THIS AFTERNOON AND OVERNIGHT. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR PORTIONS OF
COCONINO...YAVAPAI...NORTHERN GILA...SOUTHERN NAVAJO...AND APACHE
COUNTIES...FOR MORE DETAILS SEE (PHXFFAFGZ).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PACIFIC STORM SYSTEM WILL CONTINUE TO EFFECT NORTHERN ARIZONA
WITH WIDESPREAD RAINFALL THROUGH MOST OF THE DAY ON SATURDAY. THE
STORM WILL BEGIN TO EXIT THE STATE SATURDAY NIGHT WITH RAIN ENDING BY
SUNDAY MORNING. THE FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH
SATURDAY AFTERNOON...FOR MORE DETAILS SEE (PHXFFAFGZ).

ANOTHER STORM SYSTEM WILL BRING MORE WET WEATHER TO NORTHERN ARIZONA
BY THE SECOND HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:30 AM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 11, 2:00 PM MSTFlash Flood WarningFGZGila, Yavapai6 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.